Alabama, 2024

Hail and Damaging Winds in Alabama, March 15, 2024

March 15, 2024 · NWS BMX · 11 events in 9 counties and zones

A pre-frontal line of thunderstorms moved into western Alabama after 5 AM CDT on March 15, bringing gusty winds that led to damage across Lamar, Winston, Fayette, Blount, Etowah, and Cherokee counties. Much of the damage took place in the Ashdown community in Winston County, the Highland Lake area of Blount County, and the Attalla and Gadsden areas in Etowah County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A pre-frontal line of thunderstorms moved into western Alabama after 5 AM CDT on March 15, bringing gusty winds that led to damage across Lamar, Winston, Fayette, Blount, Etowah, and Cherokee counties. Much of the damage took place in the Ashdown community in Winston County, the Highland Lake area of Blount County, and the Attalla and Gadsden areas in Etowah County. Numerous trees were snapped or uprooted, with several homes having trees fall into them. Other isolated wind-induced structural damage was observed in Ashdown and Gadsden as well. As the thunderstorms progressed southeastward, a few hail reports were received in Montgomery and Russell counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 15, 1:51 AM CST, 2 hours 17 minutes earlier.

Area forecast discussion, Mar 15, 1:51 AM CST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
251 AM CDT Fri Mar 15 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today through Saturday)
Issued at 245 AM CDT FRI MAR 15 2024

Key messages:

- Risk for severe thunderstorms across all of Central Alabama this
morning and afternoon. Damaging wind gusts, and perhaps some large
hail, are the main threats. Flooding potential is limited at this
time.

An elongated line of thunderstorms, from near Dallas, TX to
Nashville, TN, is currently approaching Central Alabama. It is on
pace to move into our northwest counties ~4 AM, perhaps an hour or
so ahead of recent CAMs. At this time there are no warnings and the
highest measured convective gusts I can find is 43 kts and 41 kts
(both in MS). Nonetheless, we'll certainly be monitoring this MCS
this morning. Despite little support/forcing aloft, RAP
mesoanalysis depicts 500-1,500 J/kg SBCAPE with 40- 55 kts eff.
bulk shear, with better instability values west of I-65. A ~30 kt
southwesterly LLJ is feeding into the MCS, and it appears to be
relatively balanced with its cold pool. Thankfully the orientation
of the convective line is nearly parallel to 0-3 km shear vectors
which is limiting embedded tornado potential significantly.

The MCS should progress southeastward throughout the morning
approaching the I-59 corridor 7-8 AM and should near the I-85
corridor 1-2 PM. Forecast expectations are that our southeast
counties will be clearing 4-5 PM. Flooding should be very limited
due to the transient nature of the system.

Lingering stratiform rain will likely persist across the area
through this afternoon/evening followed by low clouds and patchy fog
after Midnight which will persist into tomorrow morning. We should
warm back into the 70s tomorrow with a slight northwesterly breeze
and decreasing cloud cover.

40/Sizemore

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 245 AM CDT FRI MAR 15 2024

An active southern stream jet pattern will bring one more impulse
across the Central Gulf Coast region Saturday night and Sunday. This
impulse will mainly impact south Alabama where forecast rainfall
totals will average around one inch for areas along and south of
Interstate 85, tapering to around one-quarter of an inch along the
Interstate 20 corridor. Northerly low level flow across Alabama
during the day Saturday will usher in a cooler air mass, so by the
time the rain arrives on Sunday, there will be little or no surface
based instability. Flooding also not a concern due to weaker
rainfall rates due to lack of convection. The rain should exit south
Alabama Sunday evening with much cooler air advecting into area
Monday and Tuesday. Freezing temperatures expected across a large
portion of central Alabama Tuesday morning, with lows ranging from
the upper 20s north of I-20 to middle 30s along the I-85 corridor. A
warming trend will ensue after Tuesday with rain chances increasing
by the end of the week.

58/rose

&&

.AVIATION...
(06Z TAFS)
Issued at 106 AM CDT FRI MAR 15 2024

There's a small list of flight impacts during this TAF period,
mainly due to a large area oncoming convection. An elongated line
of TSRA is now south of I-40 and will be impacting terminals near
I-20 12-15z. We expect decreasing cig/vis as well as convective
gusts ~30 kts, perhaps higher in stronger TSRA. Implemented TEMPOs
for this impact. We'll also see decreasing cig (MVFR/IFR) ahead
of the convection this morning, and fog may also be an issue near
TOI.

Lingering TSRA and/or RA will finally exit the area toward the
end of this TAF period. However, IFR cigs are forecast with FG
also a potential near MGM and TOI which will likely persist into
the next TAF period as well.

40/Sizemore

&&

.FIRE WEATHER...

Rain and thunderstorms will affect Central Alabama today,
providing a widespread soaking. Somewhat drier air returns
tomorrow with northwesterly winds around 5 mph. Rain returns to
the area on Sunday before noticeably cooler, drier air moves into
Central Alabama on Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     71  54  70  48 /  90  50   0  10
Anniston    73  57  71  51 /  90  60   0  10
Birmingham  72  57  71  52 /  90  50   0  10
Tuscaloosa  74  58  73  53 /  90  50   0  20
Calera      73  58  72  53 /  90  60   0  20
Auburn      76  60  74  55 /  90  70  10  20
Montgomery  79  61  75  57 /  90  70  10  20
Troy        80  62  77  59 /  80  70  10  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...40/Sizemore
LONG TERM....58/rose
AVIATION...40/Sizemore
Hazardous weather outlook, Mar 15, 1:55 AM CST, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
255 AM CDT Fri Mar 15 2024

ALZ011>015-017>050-161100-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
255 AM CDT Fri Mar 15 2024

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Strong to severe thunderstorms are possible across all of Central
Alabama through this afternoon. Threats include damaging wind gusts
up to 60 mph and quarter size hail.

Isolated flooding could also occur due to locally heavy rainfall,
mainly in urban and other poor drainage areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
today.

The radar

The Columbus AFB radar (KGWX), 23 km away, was scanning. The volume nearest the first event began at 10:06 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Lamar

When
March 15, 4:08 AM CST to 4:18 AM CST
Where
Lamar County, 2.9 mi SW of Molloy
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.706, -88.241

A few trees were uprooted along County Lake Rd, McGill Gin Rd, and County Road 34.

Thunderstorm Wind, Winston

When
March 15, 4:10 AM CST to 4:15 AM CST
Where
Winston County, 1.49 mi NNW of Ashridge
Measured
54 kt (62 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.249, -87.482

Numerous trees were uprooted in the Ashridge community along Highway 195. The highway was blocked by a large pine tree, while two trees, a pine and a maple, uprooted and fell into a house. Nearby, an open air lean-to metal farm shed was blown down. Other trees were uprooted in neighboring yards.

Thunderstorm Wind, Lamar

When
March 15, 4:22 AM CST to 4:39 AM CST
Where
Lamar County, 4.75 mi NNW of Fernbank
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.612, -88.166

Several trees were uprooted sporadically along Mud Creek Rd, Ebenezer Rd, Steedley Rd, and Mount Pleasant Church Rd.

Thunderstorm Wind, Fayette

When
March 15, 4:47 AM CST to 4:55 AM CST
Where
Fayette County, 4.38 mi SE of Belk
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.612, -87.869

Several trees were uprooted in the Belk area. A motorist drove into a fallen tree along County Road 1. Debris was scattered across the roadway near the intersection of County Road 4 and Highway 159. Near the intersection of County Roads 23 and 105, falling trees brought down power lines.

Thunderstorm Wind, Blount

When
March 15, 5:42 AM CST to 5:58 AM CST
Where
Blount County, 2.23 mi SE of Champion
Measured
59 kt (68 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.909, -86.401

In Oneonta, power lines were reported down along 2nd Ave and County Highway 42. To the southeast, in the Highland Lakes area, trees were uprooted along Lakeside Dr. and several pine trees were snapped along Sycamore Dr and County Highway 20, with Sycamore Dr being blocked. In the Straight Mountain community, just to the southeast of Highland Lakes, downed tree limbs resulted in roof damage to a home.

Thunderstorm Wind, Etowah

When
March 15, 5:50 AM CST to 6:25 AM CST
Where
Etowah County, 1.44 mi NNE of (Gad)gadsden Arpt
Measured
59 kt (68 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.989, -86.071

Numerous trees were snapped or uprooted in the Altoona, Attalla, Gadsden, and Rainbow City areas. A couple locations had more concentrated areas of damage: Trees fell onto homes around Fayette St in the Camp Sibert neighborhood of Attalla and in the Clubview Heights neighborhood in Gadsden. Near the intersection of Highway 77 and Julie St, an auto repair shop had large bay doors blown out and partial wall failure on the second floor.

Thunderstorm Wind, Etowah

When
March 15, 6:39 AM CST to 6:40 AM CST
Where
Etowah County, 4.85 mi ESE of Hokes Bluff
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
33.976, -85.790

A tree fell onto an occupied vehicle at Young's Chapel Methodist Church, although the motorist escaped without injury.

Thunderstorm Wind, Cherokee

When
March 15, 6:50 AM CST to 6:51 AM CST
Where
Cherokee County, 1.44 mi ENE of Bomar
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.107, -85.556

The roof was removed from a building along Highway 411 southeast of Centre.

Thunderstorm Wind, Calhoun

When
March 15, 7:12 AM CST
Where
Calhoun County, 0.79 mi N of (Anb)anniston Calhou
Measured
52 kt (60 mph) measured gust
Reported by
Official NWS Observations
Coordinates
33.592, -85.850

A 60 mph gust was measured at Anniston Regional Airport ASOS station (KANB) at 8:12 AM CDT.

Hail, Montgomery

When
March 15, 11:05 AM CST to 11:15 AM CST
Where
Montgomery County, 3.35 mi NW of Pinedale
Measured
1.1 in hail
Reported by
Emergency Manager
Coordinates
32.327, -86.278

Several reports of quarter-size hail or slightly larger were received in south Montgomery and Pike Road.

Hail, Russell

When
March 15, 12:37 PM CST
Where
Russell County, 3.89 mi SSE of Crawford
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
32.401, -85.148

Nickel-sized hail was reported just east of Parkmanville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2024Every state in 2024This day in weather historyWarnings in Alabama, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1157389, 1156490, 1157390, 1156489, 1157019, 1157035, 1157039, 1157042, 1156850, 1156838, 1156835.